Georgia, 2003Damaging Winds and Heavy Rain in Georgia, September 22, 2003
September 22, 2003 · NWS FFC · 4 events in 3 counties and zones
2 thunderstorm wind, 2 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 22, 1:15 PM EST, 39 minutes earlier.
Area forecast discussion, Sep 22, 1:15 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT MON SEP 22 2003
.OVERVIEW...
FAIRLY AMPLIFIED TROUGH BECOMING MORE NEGATIVELY TILTED...SWINGING
INTO EASTERN PORTION OF THE U.S. ASSOCIATED COLD FRONT QUICKLY
MOVING EAST THROUGH THE GULF STATES INTO THE EASTERN SEABOARD.
DRIER AIR WILL FILTER IN TUESDAY AS SURFACE HIGH PUSHES INTO LOWER
MISSISSIPPI / TENNESSEE VALLEY REGIONS.
.SHORT TERM...
LATEST REGIONAL RADAR SHOWING BAND OF MODERATE TO HEAVY RAIN FROM
EASTERN KENTUCKY TO SOUTHERN ALABAMA IN LINE WITH COLD FRONT...
MOVING QUICKLY EAST AT AROUND 30 MPH. ISOLATED STRONG TO SEVERE
POSSIBLE...IN LINE WITH SPC SLIGHT RISK...MAINLY FOR POSSIBLE
40-50KT WINDS GUSTS IN ELEVATED TERRAIN. SOUNDING AND MODEL DATA
SHOWING 40 KT WINDS JUST OFF THE SURFACE SUPPORTING WIND GUST
POTENTIAL. HOWEVER...EXTENSIVE CLOUD COVER AND LACK OF DEEP
INSTABILITY SHOULD KEEP THREAT ISOLATED. DRIER AIR WILL CONTINUE TO
WORK IN BEHIND FRONT WITH GRADUAL DROP OFF OF POPS NORTHWEST TO
SOUTHEAST THROUGH THE OVERNIGHT PERIOD. DRY WEATHER PREVAILS
THROUGH MIDWEEK.
.EXTENDED...
NEXT FRONTAL BOUNDARY APPROACHES AREA IN THE THURSDAY TO FRIDAY TIME
FRAME. IN ADDITION...MODELS HINTING AT SECONDARY LOW IN EASTERN
GULF SPREADING SOUTHEAST MARITIME FLOW OVER PSEUDO-WEDGE. BIG
QUESTION AND UNCERTAINTY HINGES ON HOW AMPLIFIED UPPER TROUGH WILL
BE ACROSS CENTRAL U.S....AND THUS WHERE SECONDARY LOW WILL TRACK.
HAVE ADDED CHANCE POPS FOR FAR SOUTHEAST FORECAST AREA FOR
NOW...ELSEWHERE DRY. GFS HAS BACKED OFF A BIT ON COOLER AIR FOR THE
WEEKEND...THOUGH STILL EXPECTING TEMPS 3-5 DEGREES BELOW NORMAL.
GFS TRYING TO BRING ANOTHER CANADIAN AIRMASS IN BY THE
BEGINNING OF NEXT WEEK.
.PRELIMINARY POINT TEMPS/POPS...
KATL 62 82 58 82 / 40 00 00 10
KAHN 62 84 57 82 / 50 10 00 10
KGVL 61 82 56 80 / 30 00 00 10
KRMG 60 82 56 85 / 20 00 00 10
KCSG 65 86 60 85 / 60 10 00 10
KMCN 65 85 58 83 / 70 20 10 10
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
JCD/13
Hazardous weather outlook, Sep 22, 10:40 AM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT MON SEP 22 2003
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-222126-
1140 AM EDT MON SEP 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE STORMS POSSIBLE NORTH GEORGIA THIS AFTERNOON...
.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO WEAKEN AND SHIFT FARTHER EAST INTO
THE ATLANTIC TODAY AS A COLD FRONT MOVES EAST FROM MISSISSIPPI. THE
FRONT IS EXPECTED TO MOVE INTO NORTHWEST GEORGIA LATE TODAY.
..PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS. HEAVY
RAIN WILL ALSO BE POSSIBLE.
.DISCUSSION...
A COLD FRONT MOVING EAST FROM MISSISSIPPI IS EXPECTED TO MOVE INTO
NORTHWEST GEORGIA BY THE END OF THE DAY. MOISTURE WILL CONTINUE TO BE ON
THE INCREASE AHEAD OF THE FRONT WITH WIDESPREAD SHOWERS AND
SCATTERED THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS
AFTERNOON. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE ACROSS NORTH
GEORGIA AS STRONG UPPER LEVEL WINDS MIX DOWN TO THE SURFACE.
.FOR SPOTTERS...
DUE TO THE ISOLATED NATURE OF EXPECTED SEVERE STORMS...SPOTTER
ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER GROUPS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS AND
LISTEN FOR LATER UPDATES.
.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Sep 22, 12:45 PM EST, 1 hour 9 minutes before
GAZ005>007-012-221845-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
145 PM EDT MON SEP 22 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN GORDON...GILMER...
FANNIN AND MURRAY COUNTIES UNTIL 245 PM EDT...
AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF HEAVY SHOWERS FROM 13 MILES NORTH OF ETON TO 5 MILES
SOUTHWEST OF CALHOUN...MOVING EAST AT 30 MPH. ONE TO TWO INCHES
OF RAIN SHOULD FALL IN A PERIOD OF ABOUT AN HOUR AS THIS LINE OF
SHOWERS MOVES ACROSS THE AREA. PONDING OF WATER ON ROADWAYS IS
EXPECTED. MOTORISTS SHOULD SLOW DOWN TO AVOID HYDROPLANING.
VISIBILITIES IN THE HEAVY RAIN WILL BE REDUCED TO LESS THAN
ONE-QUARTER OF A MILE AT TIMES.
THE HEAVIEST RAIN WILL BE MOVING OUT OF THIS AREA BY 245 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Sep 22, 1:09 PM EST, 45 minutes before
GAZ019-020-030-221900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT MON SEP 22 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN POLK...BARTOW AND
FLOYD COUNTIES UNTIL 300 PM EDT...
AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 9 MILES NORTH OF SHANNON TO
16 MILES SOUTHWEST OF CEDARTOWN...MOVING EAST AT 20 MPH. ONE TO TWO
INCHES OF RAIN SHOULD FALL IN A PERIOD OF ABOUT AN HOUR AS THIS LINE
OF SHOWERS MOVES ACROSS THE AREA. PONDING OF WATER ON ROADWAYS IS
EXPECTED. MOTORISTS SHOULD SLOW DOWN TO AVOID HYDROPLANING.
VISIBILITIES IN THE HEAVY RAIN WILL BE REDUCED TO LESS THAN
ONE-QUARTER OF A MILE AT TIMES.
THE HEAVIEST RAIN SHOULD BE MOVING OUT OF THE AREA AROUND 3 PM...
BUT RAINFALL WILL NOT COMPLETELY END UNTIL LATER THIS AFTERNOON OR
EVENING.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Thunderstorm Wind, Gilmer
- When
- September 22, 1:54 PM EST
- Where
- Gilmer County, 2 mi WSW of Roosevelt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.667, -84.517
The Gilmer county Emergency Management Director reported that strong straight line winds or a microburst/downburst had resulted in widespread damage to trees along U.S. Highway 76/Georgia Highway 282 west of Ellijay between Elders and Roosevelt. The damage path was up to four miles long and one mile wide. Numerous trees were snapped off approximately 10 to 12 feet above the ground in this area. Most of the damage was between Cross Roads Church Road and Pleasant Grove Church Road. The worst of the damage was near Dover Chappel Road. No damage to structures was reported.
Heavy Rain, Gilmer
- When
- September 22, 1:54 PM EST to 2:15 PM EST
- Where
- Gilmer County, 2 mi WSW of Roosevelt
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The Gilmer county Emergency Management Director reported that excessive rainfall had resulted in some minor street flooding along U.S. Highway 76/Georgia Highway 282.
Thunderstorm Wind, Hall
- When
- September 22, 3:11 PM EST to 3:45 PM EST
- Where
- Hall County, Gainesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.300, -83.833
The Hall county 911 center reported that at least three, possibly four trees were down in the city. One of the trees was down on a power line.
Heavy Rain, Cobb
- When
- September 22, 3:34 PM EST
- Where
- Cobb County, Marietta
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.942, -84.577 (the zone’s center; the record gives no point)
The public reported that heavy rain had resulted in minor flooding of some streets and particularly underpasses.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Tennessee, September 22, 2003$123,000 · 27 events
- Tornadoes and Flash Flooding in Virginia, September 22 to 23, 2003$74,000 · F1 · 7 events
- Hail and Damaging Winds in Kansas, September 22, 20031 in hail · 24 events
- Damaging Wind in New York, September 22, 2003$30,000 · 50 kt wind · 1 event
- Flash Flood in Georgia, September 22, 2003$20,000 · 1 event
- Flash Flood in North Carolina, September 22, 2003$20,000 · 1 event
- Hail in Kansas, September 22, 20030.88 in hail · 7 events
- Heavy Rain in North Carolina, September 22, 20033 events
- Heavy Rain in Maryland, September 22 to 23, 20033 events
- Heavy Rain in South Carolina, September 22, 20032 events
- Marine Thunderstorm Winds in Lake Erie, September 22, 20032 events
- Hail in Kansas, September 22, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337214, 5337215, 5337131, 5337216.